North Dakota, 2010

High Wind in North Dakota, May 24 to 25, 2010

May 24 to 25, 2010 · NWS BIS · 30 events in 27 counties and zones

A deep low pressure system lifting north into south central Canada brought strong winds to much of the Northern Plains from Monday night of the 24th through Tuesday afternoon of the 25th. Sustained winds measuring over 45 mph with gusts in excess of 60 mph resulted in numerous reports of tree damage, a few reports of power lines blown down, and scattered reports of damage to property.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep low pressure system lifting north into south central Canada brought strong winds to much of the Northern Plains from Monday night of the 24th through Tuesday afternoon of the 25th. Sustained winds measuring over 45 mph with gusts in excess of 60 mph resulted in numerous reports of tree damage, a few reports of power lines blown down, and scattered reports of damage to property.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 24, 2:24 PM CST, 7 hours 44 minutes earlier.

Area forecast discussion, May 24, 2:24 PM CST, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT MON MAY 24 2010

.SYNOPSIS...ON GOING SEVERE WEATHER WITH TORNADO WATCH CURRENTLY
IN EFFECT SOUTH CENTRAL AND EAST UNTIL 10 PM CDT. MOIST FLOW OVER
WARM FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA CREATING
FAVORABLE ENVIRONMENT FOR SEVERE STORMS SOUTH CENTRAL AND
EAST...ALSO HEAVY RAIN. AS THE SYSTEM DEPARTS TONIGHT I EXPECT
STRONG SOUTHWEST WINDS TO BE A THREAT TUESDAY. HAVE LEFT THE HIGH
WIND WATCH IN PLACE.

&&

.SHORT TERM...MADE ONLY MINOR CHANGES TO CURRENT FORECAST WITH
FLASH FLOOD WATCH CONTINUING ACROSS THE JAMES RIVER VALLEY THROUGH
THIS EVENING. POTENTIAL EXISTS FOR HEAVY RAIN WEST. FLASH FLOOD
GUIDANCE IS HIGHER THERE. WILL MENTION HEAVY RAIN SOUTH AND EAST.

AS MENTION IN THE SYNOPSIS...THERE IS A SIGNIFICANT THREAT OF
SEVERE STORMS AND TORNADOES ACROSS SOUTHERN AND EASTERN NORTH
DAKOTA. AS THE SYSTEM LIFTS OUT...THE REGION BECOMES OVERPLAYED
SOUTHWEST FLOW ALOFT WITH SUBSIDENCE LIKELY TO MIX DOWN TO THE
SURFACE. THIS ALONG WITH GRADIENT WINDS SHOULD KEEP THE POTENTIAL
FOR HIGH WIND CRITERIA GOING TUESDAY. ALL THIS LIFTS OUT AND ENDS
TUESDAY NIGHT...LEAVING WEDNESDAY AND THURSDAY QUIET.

.LONG TERM...FRIDAY THROUGH MONDAY...
EXTENDED PERIOD WILL BEGIN DRY FRIDAY BUT BY SATURDAY AND SUNDAY I
EXPECT AN INCREASE IN THE LIKELIHOOD FOR A WET AND WINDY PERIOD.
THIS MAY EXTEND INTO MONDAY DEPENDING ON SPEED AND TRACK OF UPPER
LEVEL FEATURES.

.AVIATION...MULTIPLE HAZARDS TO AVIATION CONTINUE THIS PERIOD.
SIGNIFICANT THUNDERSTORMS WITH SEVERE POTENTIAL...(LARGE HAIL/
WINDS GRATER THAN 50KTS AND THE POTENTIAL FOR TORNADOES) EXIST
ACROSS SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA. KBIS/KJMS THE
MOST LIKELY TO SEE THUNDERSTORMS AT OR IN THE VICINITY OF THE
AIRPORTS. KDIK WILL SEE IFR CIGS AS EASTERLY UPSLOPE HOLDS LOW
CLOUDS IN PLACE. THIS WILL ALSO BE POSSIBLE AT KBIS.

&&

.HYDROLOGY...

MORE RAIN SHOWERS AND THUNDERSTORMS MOVING THROUGH THE FORECAST AREA
WILL HAVE AN INCREASED EFFECT ON LOCAL STREAMS OVER THE NEXT FEW
DAYS.  A NUMBER OF AREAS HAVE RECORDED ALMOST TWO INCHES OF RAIN
FROM THE PAST WEEKEND THROUGH MONDAY MORNING.  THIS HAS LIKELY
CREATED SOME VERY LOCALIZED FLASH FLOODING OF SMALL STREAMS AND
DRAINAGES...BUT HAS NOT CREATED FLOODING OF THE BIGGER RIVERS AND
STREAMS.  THIS PATTERN WILL CONTINUE THROUGH LATE MONDAY AS
MORE...AND POSSIBLY EVEN STRONGER...THUNDERSTORMS PASS THROUGH
SOUTHERN AND CENTRAL NORTH DAKOTA.  EVEN WITH THE RECENT WET WEATHER
AND INCOMING RAINS...THE BIGGER RIVERS AND STREAMS ARE STILL
UNLIKELY TO EXPERIENCE WIDESPREAD FLOODING ALTHOUGH HIGHER WATER
WILL BECOME MORE NOTED IN MANY AREAS.

THE LOWER JAMES RIVER NEAR LUDDEN CURRENTLY HAS A STAGE OF 13.4 FEET
AND IS THE ONLY RIVER CURRENTLY ABOVE FLOOD STAGE IN THE BISMARCK
FORECAST AREA.  WHILE THE LOWER JAMES WILL RISE SLIGHTLY OVER THE
NEXT FEW DAYS...IT WILL NOT LIKELY REACH THE MODERATE FLOOD STAGE OF
14 FEET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001>005-009>013-017>023-031>036-040>046.

WIND ADVISORY UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ001>004-
009>012-017-018-031>033-040-041-043-044.

FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR NDZ005-013-023-025-
036-037-047-048-050-051.

&&

SHORT TERM...ABELING
AVIATION...ABELING/AYD
LONG TERM...AYD/ABELING
HYDROLOGY...SCHLAG
Hazardous weather outlook, May 24, 3:51 AM CST, 18 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT MON MAY 24 2010

NDZ001>004-009>012-017>022-031>035-040>046-251000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-
451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND
NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE.
SEE WWW.WEATHER.GOV FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY
NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR
NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY.

A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND
SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED
THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NDZ005-013-023-025-036-037-047-048-050-051-251000-
ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
451 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY
RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST.
ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS
AFTERNOON AND EVENING.

THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS
CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE
FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW
PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60
MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST
AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY.

A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY.
MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT
FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
HOWEVER...THE UNCERTAINTY REMAINS HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

NH

In the hours before

Local storm report, May 24, 9:00 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     10 S RUGBY              48.22N 100.00W
05/24/2010  E60 MPH          PIERCE             ND   NWS EMPLOYEE

            HVY RAIN WIND GUST 55 TO 60 MPH.

&&

LLP
Local storm report, May 24, 9:07 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     LONG LAKE               45.86N 99.21W
05/24/2010  M63 MPH          MCPHERSON          SD   MESONET

            RAWS AT LONG LAKE

&&

LLP
Local storm report, May 24, 9:10 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     MOFFIT                  46.68N 100.29W
05/24/2010  M63 MPH          BURLEIGH           ND   MESONET

            LONG LAKE WILDLIFE REF. MEASURE 63 MPH AT RAWS.

&&

LLP
Local storm report, May 24, 9:23 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     BOWDON                  47.47N 99.71W
05/24/2010                   WELLS              ND   BROADCAST MEDIA

            HOUSE DAMAGED IN BOWDON.

&&

LLP
Local storm report, May 24, 9:31 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1031 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          6 NNW FORT YATES        46.17N 100.68W
05/24/2010                   SIOUX              ND   CO-OP OBSERVER

&&

LLP
Local storm report, May 24, 9:53 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FUNNEL CLOUD     10 S NEW ENGLAND        46.39N 102.87W
05/24/2010                   HETTINGER          ND   LAW ENFORCEMENT

            TWO FUNNEL CLOUDS ON HIGHWAY 22

0600 PM     TSTM WND DMG     13 S NEW LEIPZIG        46.19N 101.95W
05/24/2010                   GRANT              ND   LAW ENFORCEMENT

            AT MILE POST 17 WIND DAMAGE TO BUILDINGS

0600 PM     TSTM WND DMG     13 ENE ASHLEY           46.11N 99.12W
05/24/2010                   MCINTOSH           ND   LAW ENFORCEMENT

            SHED GONE POSSIBLE TORNADO

0605 PM     HAIL             LEFOR                   46.68N 102.56W
05/24/2010  E1.75 INCH       STARK              ND   MESONET

            GOLFBALL SIZE HAIL HEAVY RAIN 1 3/4 INCHES IN 15 MIN.

0605 PM     TORNADO          7 N THUNDER HAWK        46.04N 101.98W
05/24/2010                   SIOUX              ND   STORM CHASER

            4 BRIEF TOUCHDOWNS DAMAGED BARN

0615 PM     HAIL             ELLENDALE               46.00N 98.53W
05/24/2010  E1.25 INCH       DICKEY             ND   MESONET

            HAIL SIZE S2 RAIN TOTAL 1.25 INCHES VERY STRONG WIND

0637 PM     TSTM WND GST     JAMESTOWN               46.91N 98.71W
05/24/2010  M61.00 MPH       STUTSMAN           ND   ASOS

0654 PM     HAIL             HEBRON                  46.90N 102.04W
05/24/2010  E1.00 INCH       MORTON             ND   LAW ENFORCEMENT

0654 PM     HAIL             GLEN ULLIN              46.82N 101.83W
05/24/2010  E1.00 INCH       MORTON             ND   LAW ENFORCEMENT

0700 PM     TSTM WND DMG     FLASHER                 46.46N 101.23W
05/24/2010                   MORTON             ND   CO-OP OBSERVER

            NUMBEROUS TREE BRANCHES DOWN WIND GUST TO 55 MPH.

0715 PM     TORNADO          NEW SALEM               46.85N 101.41W
05/24/2010                   MORTON             ND   EMERGENCY MNGR

            BUILDING DAMAGED BY TORNADO.

0735 PM     TORNADO          7 NW MANDAN             46.90N 100.99W
05/24/2010                   MORTON             ND   PUBLIC

            PUBLIC REPORTED TORNADO TOUCHED DOWN

0810 PM     TORNADO          6 NNW FORT YATES        46.17N 100.68W
05/24/2010                   SIOUX              ND   CO-OP OBSERVER

0824 PM     HAIL             LINCOLN                 46.76N 100.70W
05/24/2010  M1.00 INCH       BURLEIGH           ND   PUBLIC

0840 PM     TSTM WND DMG     LINTON                  46.27N 100.23W
05/24/2010                   EMMONS             ND   FIRE DEPT/RESCUE

            ROOF BLOWN OFF FIREHALL

0853 PM     TSTM WND GST     8 E STERLING            46.81N 100.12W
05/24/2010  M65.00 MPH       BURLEIGH           ND   STORM CHASER

0858 PM     FLOOD            STANLEY                 48.32N 102.39W
05/24/2010                   MOUNTRAIL          ND   TRAINED SPOTTER

            3 INCHES OF WATER ON STREETS IN STANLEY

0859 PM     TSTM WND DMG     LINTON                  46.27N 100.23W
05/24/2010                   EMMONS             ND   CO-OP OBSERVER

            EST. 70 MPH GUST. PINE TREE ABOUT 60 FEET TALL BLOWN
            DOWN. YARD LIGHT DOWN. BRANCHES EVERYWHERE.

0859 PM     TSTM WND DMG     STRASBURG               46.13N 100.16W
05/24/2010                   EMMONS             ND   MESONET

            TREES 20 INCH DIAMETER BROKEN DOWN

0900 PM     TSTM WND DMG     5 S TUTTLE              47.07N 99.99W
05/24/2010                   KIDDER             ND   MESONET

            GARAGE DESTROYED. SHED DAMAGED.

0924 PM     TSTM WND GST     5 S TAPPEN              46.80N 99.64W
05/24/2010  E65.00 MPH       KIDDER             ND   TRAINED SPOTTER

            GUST 60 TO 65 WITH HEAVY RAIN.

0930 PM     TSTM WND DMG     BOWDON                  47.47N 99.71W
05/24/2010                   WELLS              ND   BROADCAST MEDIA

            HOUSE DAMAGED IN BOWDON.

0940 PM     TSTM WND GST     MARTIN                  47.83N 100.11W
05/24/2010  E55.00 MPH       SHERIDAN           ND   PUBLIC

            VERY STRONG WIND AT LEAST 50 MPH.

0944 PM     TSTM WND DMG     1 S HURDSFIELD          47.43N 99.93W
05/24/2010                   WELLS              ND   PUBLIC

            EST. 65 MPH WIND GUST SEMI TRUCK BLOWN OVER.

0947 PM     TSTM WND GST     MOFFIT                  46.68N 100.29W
05/24/2010  M63.00 MPH       BURLEIGH           ND   MESONET

            LONG LAKE WILDLIFE REF. MEASURE 63 MPH AT RAWS.

0958 PM     TSTM WND GST     10 S RUGBY              48.22N 100.00W
05/24/2010  E60.00 MPH       PIERCE             ND   NWS EMPLOYEE

            HVY RAIN WIND GUST 55 TO 60 MPH.

&&

LLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 high wind. Local standard time, as filed.

High Wind, Williams

When
May 24, 10:08 PM CST to 10:13 PM CST
Where
Williams forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Measured wind gust at Williston. Newspaper reported several trees were blown down in Williston.

High Wind, Divide

When
May 24, 11:59 PM CST to May 25, 12:10 AM CST
Where
Divide forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

High Wind, Adams

When
May 25, 2:00 AM CST to 8:00 AM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common during the morning hours.

High Wind, Hettinger

When
May 25, 2:00 AM CST to 8:00 AM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common during the morning hours.

High Wind, Slope

When
May 25, 2:00 AM CST to 8:00 AM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common during the morning hours.

High Wind, Bowman

When
May 25, 2:00 AM CST to 8:00 AM CST
Where
Bowman forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common during the morning hours.

High Wind, Dunn

When
May 25, 3:19 AM CST to 3:27 AM CST
Where
Dunn forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$40,000
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Power lines were reported down due to the strong winds.

High Wind, Billings

When
May 25, 4:00 AM CST to 10:00 AM CST
Where
Billings forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common during the morning hours.

High Wind, Golden Valley

When
May 25, 4:00 AM CST to 10:00 AM CST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common during the morning hours.

High Wind, Stark

When
May 25, 4:00 AM CST to 10:00 AM CST
Where
Stark forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common during the morning hours. A measured wind gust of 62 mph was reported near Taylor. A few shingles were blown off of a roof.

High Wind, Ward

When
May 25, 7:00 AM CST to 4:00 PM CST
Where
Ward forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$30,000
Reported by
ASOS

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Ward County during the morning and afternoon. A peak wind gust of 62 mph was reported at Minot. Tree damage was reported near Logan and Douglas.

High Wind, McLean

When
May 25, 8:00 AM CST to 4:00 PM CST
Where
McLean forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$30,000
Reported by
ASOS

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across McLean County during the morning and afternoon. A peak wind gust of 60 mph was reported at Garrison.

High Wind, Mercer

When
May 25, 8:00 AM CST to 4:00 PM CST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Mercer County during the morning and afternoon.

High Wind, Oliver

When
May 25, 8:00 AM CST to 4:00 PM CST
Where
Oliver forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Oliver County during the morning and afternoon.

High Wind, Williams

When
May 25, 9:00 AM CST to 12:00 PM CST
Where
Williams forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Sustained winds up to 46 mph and gusts to 60 mph were common across Williams County during the late morning and early afternoon.

High Wind, McHenry

When
May 25, 9:00 AM CST to 4:00 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across McHenry County during the late morning and afternoon.

High Wind, Pierce

When
May 25, 9:00 AM CST to 4:00 PM CST
Where
Pierce forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Pierce County during the late morning and afternoon.

High Wind, Rolette

When
May 25, 9:00 AM CST to 4:00 PM CST
Where
Rolette forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Rolette County during the late morning and afternoon.

High Wind, Sheridan

When
May 25, 9:00 AM CST to 4:00 PM CST
Where
Sheridan forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$30,000
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Sustained winds of 40 to 50 mph with peak gusts to around 60 mph were common across Sheridan County during the late morning and afternoon. A high sustained wind speed of 47 mph was reported at Denhoff.

High Wind, Wells

When
May 25, 9:00 AM CST to 4:00 PM CST
Where
Wells forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Wells County during the late morning and afternoon.

High Wind, Burleigh

When
May 25, 9:00 AM CST to 4:00 PM CST
Where
Burleigh forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Burleigh County during the late morning and afternoon.

High Wind, Morton

When
May 25, 9:00 AM CST to 4:00 PM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Morton County during the late morning and afternoon.

High Wind, Grant

When
May 25, 9:00 AM CST to 4:00 PM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Grant County during the late morning and afternoon.

High Wind, Mountrail

When
May 25, 10:00 AM CST to 2:00 PM CST
Where
Mountrail forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to 60 mph were common across Mountrail County during the late morning and afternoon.

High Wind, Renville

When
May 25, 10:00 AM CST to 4:00 PM CST
Where
Renville forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Renville County during the late morning and afternoon.

High Wind, Bottineau

When
May 25, 10:00 AM CST to 4:00 PM CST
Where
Bottineau forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph with peak gusts to around 60 mph were common across Bottineau County during the late morning and afternoon.

High Wind, McKenzie

When
May 25, 11:00 AM CST to 2:00 PM CST
Where
McKenzie forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph were common across McKenzie County during the late morning and early afternoon.

High Wind, Dunn

When
May 25, 11:00 AM CST to 2:00 PM CST
Where
Dunn forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Sustained winds of 40 to 45 mph were common across Dunn County during the late morning and early afternoon.

High Wind, Divide

When
May 25, 12:00 PM CST to 3:00 PM CST
Where
Divide forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common across Divide County during the afternoon hours.

High Wind, Burke

When
May 25, 12:00 PM CST to 3:00 PM CST
Where
Burke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Sustained winds up to 40 mph and gusts to near 60 mph were common across Burke County during the afternoon hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228513, 228535, 228580, 228581, 228582, 228583, 228537, 228584, 228586, 228587, 228551, 228564, 228570, 228571, 228533, 228560, 228561, 228562, 228566, 228567, 228574, 228575, 228576, 228550, 228556, 228557, 228543, 228545, 228540, 228542.